Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 58, NWS Memphis, TN

July 1, 2015Obion County, Weakley County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 1, 2015, 10:59 PM CDT for Obion County, Weakley County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2015, 10:59 PM CDT (03:59 UTC)
Expired
Jul 2, 2015, 2:00 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 81 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 11:03 PM CDTFLASH FLOODUnion City, TN3.63 INCHES IN 1 HOUR. WATER REPORTED OVER MANY ROADS WITH ONE REPORT OF A PERSON TRAPPED IN A CAR.
Jul 1, 11:45 PM CDTFLASH FLOODUnion City, TNTRAINED SPOTTER REPORTS 4.2 INCHES OF RAINFALL IN THE LAST 2 HOURS WITH STREET FLOODING ONGOING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WGUS54 KMEG 020359
FFWMEG
TNC131-183-020700-
/O.NEW.KMEG.FF.W.0058.150702T0359Z-150702T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1059 PM CDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL WEAKLEY COUNTY IN WEST TENNESSEE...
  CENTRAL OBION COUNTY IN WEST TENNESSEE...

* UNTIL 200 AM CDT

* AT 1058 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MARTIN...UNION CITY...TROY...CLAYTON...WOODLAND MILLS...RIVES...
  FREMONT...GARDNER...WALNUT LOG...TERRELL...MOFFATT...SHAFFNER...MC
  CUTCHEN HEIGHTS...MOUNT PELIA...OLD FREMONT...CRYSTAL...
  WOLVERINE...MASON HALL AND GIBBS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA AND FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3650 8897 3630 8882 3620 8909 3620 8910
      3648 8934 3650 8935 3651 8931

$$

TVT
1 follow-up statement
327 
WGUS74 KMEG 020437
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1137 PM CDT WED JUL 1 2015

TNC131-183-020700-
/O.CON.KMEG.FF.W.0058.000000T0000Z-150702T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEAKLEY TN-OBION TN-
1137 PM CDT WED JUL 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
WEST CENTRAL WEAKLEY AND CENTRAL OBION COUNTIES...

AT 1135 PM CDT...TRAINED WEATHER SPOTTERS HAVE REPORTED SIGNIFICANT 
FLASH FLOODING IN AND AROUND UNION CITY.  THIS IS A DANGEROUS 
SITUATION AS AN ESTIMATED 3 TO 5 INCHES OF RAIN HAS OCCURRED OVER 
THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MARTIN...UNION CITY...TROY...CLAYTON...WOODLAND MILLS...RIVES...
FREMONT...GARDNER...WALNUT LOG...TERRELL...MOFFATT...SHAFFNER...MC
CUTCHEN HEIGHTS...MOUNT PELIA...OLD FREMONT...CRYSTAL...WOLVERINE...
MASON HALL AND GIBBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3650 8897 3630 8882 3620 8909 3620 8910
      3648 8934 3650 8935 3651 8931

$$

TVT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 7:48 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 1, 7:48 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
748 PM CDT WED JUL 1 2015

.UPDATE...

A FEW CHANGES MADE TO THE FORECAST THIS EVENING...

CURRENTLY...THE MIDSOUTH IS LARGELY ABSENT OF ANY THUNDERSTORM
ACTIVITY MOST LIKELY DUE TO STABILIZATION EFFECTS ON THE BOUNDARY
LAYER FROM CLOUD COVER THROUGH MUCH OF THE DAY. FOR THIS
REASON...LOWERED PRECIP CHANCES SIGNIFICANTLY THROUGH MIDNIGHT FOR
MOST OF THE REGION. ISOLATED THUNDERSTORMS ARE CERTAINLY STILL
POSSIBLE BUT MOST OF THE PRECIPATION SHOULD BE ASSOCIATED WITH THE
COMPLEX OF SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE SOUTHEAST
INTO THE AREA FROM MISSOURI AFTER MIDNIGHT. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED BUT A FEW STRONGER STORMS ARE POSSIBLE
ESPECIALLY IF COLD POOL ORGANIZATION CAN OCCUR.
OTHERWISE...TEMPERATURE TRENDS WERE TWEAKED AND LOWS RAISED A FEW
DEGREES GIVEN COUD COVER...BUT NO OTHER SIGNIFICANT CHANGES WERE
MADE.

TVT

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT WED JUL 1 2015/

DISCUSSION...

AT 3 PM ACROSS THE MIDSOUTH TEMPERATURES RANGE FROM THE MID 70S TO
UPPER 80S WITH SOME CLOUD COVER REMAINING FROM EARLIER CONVECTION
WHICH HAS NOW WANED AND MOSTLY DEPARTED THE REGION. A FEW STORMS
WILL BE POSSIBLE FOR THIS EVENING...WITH DECENT INSTABILITY
PRESENT AND 500 MB HEIGHT FALLS OCCURING OVER PORTIONS OF THE
REGION. CURRENT H5 ANALYSIS DEPICTS A LONGWAVE TROUGH STILL SITUATED
OVER THE EASTERN CONUS...WITH A RIDGE SITUATED OVER THE WESTERN
CONUS. THIS PATTERN WILL REMAIN IN PLACE FOR MUCH OF THE FORECAST
PACKAGE...WHICH WILL DAMPEN THE HOLIDAY WEEKEND AHEAD FOR MANY
LOCALES.

SEVERAL SHORTWAVES EMBEDDED IN NW FLOW ALOFT WILL TRANSIT THE
REGION BETWEEN THIS AFTERNOON AND SUNDAY EVENING...AIDING SEVERAL
MCS DEVELOPMENTS TO THE NW OF THE CWA. THE FIRST OF THESE WILL
APPROACH THE REGION EARLY ON THURSDAY MORNING AS A SHORTWAVE
ROTATES OUT OF SOUTH CENTRAL MISSOURI. WITH THURSDAY AFTERNOON
CAPE VALUES IN EXCESS OF 2500 J/KG COUPLED WITH 0-6 KM BULK SHEAR
VALUES GREATER THAN 40 KTS...SEVERAL STRONG TO SEVERE STORMS WILL
BE POSSIBLE THURSDAY AFTERNOON AND EVENING WITH THE FORMATION OF A
FEW STRONG AND PERSISTENT UPDRAFTS. DAMAGING WINDS WILL BE THE
PRIMARY THREAT WITH ANY STORM THAT BECOMES SEVERE...WITH LARGE
HAIL AND HEAVY RAINFALL AS SECONDARY THREATS. HEAVY RAINFALL WILL
BE A CONCERN AS WE HEAD BEYOND THURSDAY AS THE SHORTWAVE PARADE
CONTINUES ON FRIDAY AND UNFORTUNATELY THE FOURTH OF JULY HOLIDAY
ON SATURDAY...CONTRIBUTING TO DAILY CHANCES OF SHOWERS AND
THUNDERSTORMS. THE WEATHER PREDICTION CENTER QPF VALUES EXCEED
FIVE INCHES OVER PORTIONS OF WEST TENNESSEE BY EARLY
MONDAY...WHICH COULD LEAD TO LOCALIZED ARES OF FLASH FLOODING.
TEMPERATURES WILL BE COOLER THAN NORMAL FOR EARLY JULY AS WE HEAD
INTO THE HOLIDAY WEEKEND...WITH HIGHS ONLY REACHING THE LOW TO MID
80S AND OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S.

TEMPERATURES WILL NOT REMAIN BELOW NORMAL FOR LONG...AS MODELS
INDICATE A WARMER PATTERN TO SET UP IN THE LONG TERM. EARLY NEXT
WEEK THE TROUGH SHIFTS EAST WITH THE RIDGE BUILDING IN BEHIND.
THIS WILL SIGNAL A RETURN TO A MORE TYPICAL SUMMER PATTERN WITH WARMER
TEMPERATURES AND DRIER CONDITIONS AS ANY PRECIPITATION BECOMES DRIVEN
BY DAYTIME HEATING.

ZDM

.AVIATION...
00Z TAF CYCLE

VFR CONDITIONS WILL PERSIST FOR MUCH OF THE FORECAST PERIOD. A
COUPLE OF THUNDERSTORMS ARE EXITING PORTIONS OF NORTHEAST
MISSISSIPPI WITH MORE THUNDERSTORMS EXPECTED TO MOVE INTO THE
FORECAST AREA BY EARLY THURSDAY MORNING AND POSSIBLY CONTINUING
INTO THE AFTERNOON HOURS. WINDS WILL BE MAINLY FROM THE SOUTH AT
10 TO 15 KNOTS WITH SOME HIGHER GUSTS POSSIBLE FOR MUCH OF THE
FORECAST PERIOD.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 1, 5:08 AM CDT, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CDT WED JUL 1 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
508 AM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TODAY...ESPECIALLY ALONG AND EAST OF A LINE FROM FORREST
CITY ARKANSAS TO ABERDEEN MISSISSIPPI. DAMAGING WINDS WILL BE THE
PRIMARY THREAT ALONG WITH A SECONDARY THREAT FOR LARGE HAIL.
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH ON THURSDAY. DAMAGING WINDS WILL BE THE PRIMARY THREAT
ALONG WITH A SECONDARY THREAT FOR LARGE HAIL. HEAVY RAINFALL IS
ALSO POSSIBLE.

ADDITIONAL UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE MID
SOUTH FRIDAY INTO THE UPCOMING HOLIDAY WEEKEND. A POTENTIAL MAY
EXIST FOR STRONG TO SEVERE STORMS AS WELL AS HEAVY RAINFALL AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY...AND AGAIN AT
TIMES FRIDAY INTO THE UPCOMING HOLIDAY WEEKEND IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Jul 1, 10:19 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1019 PM CDT WED JUL 1 2015

TNZ001>003-019-020-020345-
DYER TN-LAKE TN-GIBSON TN-WEAKLEY TN-OBION TN-
1019 PM CDT WED JUL 1 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1045 PM CDT FOR...

NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
NORTHEASTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
SOUTHWESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...

AT 1019 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER CLAYTON...OR 7
MILES SOUTH OF HICKMAN...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN DYER...NORTHEASTERN LAKE...NORTHWESTERN
GIBSON...SOUTHWESTERN WEAKLEY AND CENTRAL OBION COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3651 8927 3650 8911 3617 8882 3603 8911
      3647 8936 3650 8928
TIME...MOT...LOC 0319Z 330DEG 25KT 3646 8922

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:19 PM CDTSpecial Weather StatementMEGObion26 min
Jul 1, 10:25 PM CDTSevere Thunderstorm WarningMEGGibson, Obion, Weakley50 min
Jul 1, 10:55 PM CDTSevere Thunderstorm WarningMEGObion, Weakley50 min
Jul 2, 2:02 AM CDTAreal Flood WarningMEGObion, Weakley6 hr

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.